OVER THE LIMIT

Is your med­i­ca­tion af­fected by your al­co­hol in­take?

Irish Daily Mail - - Good Health -

THIS week: Cold and flu reme­dies.

AS TEMPT­ING as it is to have a hot toddy when you’re feel­ing un­der the weather, be care­ful if you’re tak­ing cold and flu reme­dies, as these con­tain a va­ri­ety of painkillers and de­con­ges­tants which may in­ter­act with al­co­hol.

Those with codeine, for ex­am­ple, should be avoided as al­co­hol enhances the drug’s ef­fects on the cen­tral ner­vous sys­tem, lead­ing to ex­treme drowsi­ness, light-head­ed­ness and dif­fi­culty con­cen­trat­ing. Sleep­ing pills are also prob­lem­atic: com­bin­ing the two can cause strong feel­ings of a hang­over, says Dr Niall Camp­bell, a lead­ing con­sul­tant psy­chi­a­trist. Even a small amount of al­co­hol com­bined with sleep­ing pills can make you feel dizzy, con­fused or faint when you wake up. It can also be very dan­ger­ous.

Newspapers in English

Newspapers from Ireland

© PressReader. All rights reserved.